Alert archive / Kansas / Tornado Warnings in 2019
Tornado Warning 34, NWS Dodge City, KS
NWS Dodge City, KS issued this tornado warning at May 28, 2019, 6:57 PM CDT for Ellis County, Kansas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2019, 6:57 PM CDT (23:57 UTC)
- Expired
- May 28, 2019, 7:20 PM CDT
- In force
- 23 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 2.5 in
County Ellis County, KS
The radar
The Dodge City radar (KDDC), 154 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 4:03 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 12.0 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 47 J/kg
- Mixed-layer CIN
- -355 J/kg
- Mixed-layer LCL
- 2226 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
664
WFUS53 KDDC 282357
TORDDC
KSC051-290045-
/O.NEW.KDDC.TO.W.0034.190528T2357Z-190529T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Dodge City KS
657 PM CDT Tue May 28 2019
The National Weather Service in Dodge City has issued a
* Tornado Warning for...
Northeastern Ellis County in central Kansas...
* Until 745 PM CDT.
* At 657 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Catherine, moving east at 30 mph.
HAZARD...Tornado and tennis ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Catherine around 700 PM CDT.
Emmeram around 710 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3890 9904 3890 9930 3899 9933 3914 9916
3913 9904
TIME...MOT...LOC 2357Z 256DEG 27KT 3896 9925
TORNADO...RADAR INDICATED
HAIL...2.50IN
$$
FINCH2 follow-up statements
068
WWUS53 KDDC 290004
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
704 PM CDT Tue May 28 2019
KSC051-290045-
/O.CON.KDDC.TO.W.0034.000000T0000Z-190529T0045Z/
Ellis KS-
704 PM CDT Tue May 28 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR
NORTHEASTERN ELLIS COUNTY...
At 704 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Emmeram, moving northeast at 50 mph.
HAZARD...Tornado and two inch hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
northeastern Ellis County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3890 9904 3890 9922 3900 9927 3914 9916
3913 9904
TIME...MOT...LOC 0004Z 237DEG 43KT 3904 9913
TORNADO...RADAR INDICATED
HAIL...2.00IN
$$
FINCH206
WWUS53 KDDC 290020
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
720 PM CDT Tue May 28 2019
KSC051-290030-
/O.CAN.KDDC.TO.W.0034.000000T0000Z-190529T0045Z/
Ellis KS-
720 PM CDT Tue May 28 2019
...THE TORNADO WARNING FOR NORTHEASTERN ELLIS COUNTY IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
central Kansas.
LAT...LON 3890 9904 3890 9922 3900 9927 3914 9916
3913 9904
TIME...MOT...LOC 0018Z 256DEG 27KT 3907 9898
$$
FINCHWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this tornado warning went out at May 28, 2:59 PM CDT, 3 hours 58 minutes earlier.
Area forecast discussion, May 28, 2:59 PM CDT, 3 hours 58 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 259 PM CDT Tue May 28 2019 ...Updated short and long term discussion... .SHORT TERM...(This evening through Wednesday) Issued at 259 PM CDT Tue May 28 2019 A loosely defined dryline was moving through southwest Kansas early this afternoon. The best low level convergence was currently over south central KS in the vicinity of Medicine Lodge. Vis satellite imagery showed some increase in cumulus development in that area. Will keep some slight chance pops in south central late this afternoon for a potential storm but given that satellite loops show the line of cumulus working its way east, think storms may very well develop east of the St John-Medicine Lodge corridor. CAMs have been showing some thunderstorm development over west central into northern Kansas along a Tribune-Wakeeney line late this afternoon along a stationary frontal boundary that has been across that area today. Instability is not all that impressive out toward the Colorado border but increases farther northeast. A few storms could develop and move northeast through that area late this afternoon but storms should move out of the area early this evening. Cold front moves southeast across the forecast area tonight. Wednesday will be a little cooler with drier air spreading into the central High Plains behind the front. .LONG TERM...(Wednesday night through Tuesday) Issued at 259 PM CDT Tue May 28 2019 An upper level trough will linger over the region through Wednesday night before moving east on Thursday. There is a small possibility of a few thunderstorms moving off the front range and possibly making it into far southwest Kansas Wednesday night but not real confident in this. Upper level ridging develops over the region on Thursday into the weekend. Return flow develops late in the week pulling low level moisture, and increasing chances for thunderstorms, back into the central Plains. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1236 PM CDT Tue May 28 2019 A few thunderstorms will be possible in the Hays area later this afternoon and early evening and have added VCTS to the terminal to account for this. The remainder of the southwest Kansas terminals should remain storm free through this period. A cold front will move southeast across the area tonight, possibly as early as 03-04z. Winds will become north to northwest behind the front, gusting to 20-25 knots at times. Winds should diminish late in the period. && .PRELIMINARY POINT TEMPS/POPS... DDC 51 70 48 74 / 0 10 10 0 GCK 48 68 46 73 / 0 10 10 10 EHA 50 69 48 73 / 0 10 20 10 LBL 49 69 49 74 / 0 10 10 10 HYS 51 68 47 73 / 20 10 10 0 P28 56 71 51 76 / 20 10 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Gerard LONG TERM...Gerard AVIATION...Gerard
Hazardous weather outlook, May 28, 3:47 AM CDT, 15 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 347 AM CDT Tue May 28 2019 KSZ030-031-043>046-061>066-074>081-084>090-290900- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 347 AM CDT Tue May 28 2019 /247 AM MDT Tue May 28 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- A slight risk of severe weather exists over south central Kansas late this afternoon and early evening. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Lightning: Limited risk * Non-thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Days 2-7 Discussion ------------------- Best chances for a storm is late afternoon to evening hours in the far southwest Wednesday and Thursday. Low thunderstorm chances become more widespread into the weekend. Days 2-7 Hazards ---------------- * Wednesday - Lightning: Limited risk * Thursday - Lightning: Limited risk * Friday - Lightning: Limited risk * Saturday - Lightning: Limited risk * Sunday - Lightning: Limited risk * Monday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Local storm report, May 28, 4:33 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
433 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 7 WNW MANNING 38.60N 100.83W
05/28/2019 E1.50 INCH SCOTT KS EMERGENCY MNGR
SCOTT COUNTY EM REPORTED PING PONG SIZE HAIL
ON HWY K-4, 4 MILES EAST OF HWY 83.
&&
RMLLocal storm report, May 28, 4:40 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
440 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 5 NW MANNING 38.60N 100.80W
05/28/2019 E1.50 INCH SCOTT KS EMERGENCY MNGR
SCOTT COUNTY EM REPORTED QUARTER SIZE HAIL
AND MORE COPIOUS AS PREVIOUS REPORTS WITH
SOME MINOR DAMAGE 6 MILES EAST OF HWY 83 ON
HWY K-4.
&&
RMLLocal storm report, May 28, 4:48 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
448 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL 4 NNW MANNING 38.60N 100.76W
05/28/2019 E2.00 INCH SCOTT KS EMERGENCY MNGR
SCOTT COUNTY EM REPORTED HAIL SIZE UP TO
2.25 INCHES IN DIAMETER ON K-4, 8 MILES EAST
OF HWY 83.
&&
RMLLocal storm report, May 28, 5:42 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
542 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM HAIL 10 S COLLYER 38.90N 100.13W
05/28/2019 E1.00 INCH TREGO KS PUBLIC
REPORTS OF QUARTER SIZE HAIL.
&&
RMLLocal storm report, May 28, 6:17 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
617 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM HAIL 4 SE WAKEENEY 38.97N 99.83W
05/28/2019 E1.50 INCH TREGO KS PUBLIC
PING PONG BALL SIZE HAIL REPORTED.
0615 PM HAIL 4 N TREGO CENTER 38.94N 99.89W
05/28/2019 E2.00 INCH TREGO KS PUBLIC
EGG SIZE HAIL REPORTED BY GREG ANSEL 5MILES
SOUTH OF WAKEENEY.
0611 PM HAIL 3 N TREGO CENTER 38.93N 99.89W
05/28/2019 E1.75 INCH TREGO KS PUBLIC
GREG ANSEL REPORTS GOLF BALL SIZE HAIL 3
MILES NORTH OF TREGO CENTER.
&&Local storm report, May 28, 6:52 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
652 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TORNADO 2 N YOCEMENTO 38.94N 99.43W
05/28/2019 ELLIS KS PUBLIC
TORNADO REPORTED BY GREG ANSTEL 2 MILES
NORTH OF YOCEMENTO.
0642 PM HAIL 3 W OGALLAH 39.00N 99.79W
05/28/2019 E2.75 INCH TREGO KS EMERGENCY MNGR
BASEBALL SIZE HAIL REPORTED BY TREGO COUNTY
EM AT REST AREA ON I-70 EAST OF WAKEENEY.
0640 PM TORNADO 3 N YOCEMENTO 38.94N 99.43W
05/28/2019 ELLIS KS EMERGENCY MNGR
ELLIS COUNTY EM REPORTS FUNNEL CLOUD AT
FEEDLOT AND YOCEMENTO AVE.
&&The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 7:21 PM CDT | Special Weather Statement | DDC | Ellis | 24 min |
| May 27, 7:31 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 29 min |
| May 28, 2:11 PM CDT | River Flood Warning | DDC | Stafford | 56 hr |
| May 28, 4:06 PM CDT | Special Weather Statement | DDC | Scott | 54 min |
| May 28, 4:12 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 41 min |
| May 28, 4:19 PM CDT | Tornado Warning | DDC | Ellis | 41 min |
| May 28, 4:51 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 30 min |
| May 28, 5:28 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 62 min |
| May 28, 6:16 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 59 min |
| May 28, 6:21 PM CDT | Tornado Warning | DDC | Ellis, Trego | 39 min |
Nearby
Tornado Warnings in Kansas, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.